Nebraska, 2023

Hail in Nebraska, July 28, 2023

July 28, 2023 · NWS OAX · 53 events in 4 counties and zones

Supercell storms developed near a stationary boundary and produced a large amount of hail near the cities of Fremont, Omaha, and Lincoln. 5 inches near Fremont in Dodge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Supercell storms developed near a stationary boundary and produced a large amount of hail near the cities of Fremont, Omaha, and Lincoln. Over 50 reports were submitted to the office with the largest being 4.5 inches near Fremont in Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 2:31 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT Fri Jul 28 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 212 PM CDT Fri Jul 28 2023

Key Messages:

 - Dangerous heat with heat indices up to 120 will continue
   through the day today.

 - A conditional threat for several rounds of strong to severe
   thunderstorms exists across the region this evening through
   tonight. Primary hazards are damaging winds up to 70 mph, hail
   up to the size of golf balls, and frequent lightning.

 - Temperatures cool down next week with nightly chances for
   thunderstorms.

...Today and Tonight...

Dangerous heat is expected to continue through the afternoon and
evening with heat indices ranging from 105-120. This is a result
of afternoon temperatures climbing into the mid to upper 90s, and
dew points in the upper 70s and low 80s.

As of 1930 UTC, a weak surface low was positioned over east
central NE, with a stationary front extending southwest into
north central KS, and a warm front extending northeast through
west central and northern IA. Aloft, a mid level disturbance is
approaching the region from the west, currently bringing cloud
cover and rain to portions of central and northern NE. As this
disturbance moves to the east, increasing forcing for ascent in
conjunction with surface convergence along the aforementioned
frontal boundaries will provide a suitable environment for
convection to initiate, especially after 2100 UTC. Furthermore,
steep mid level lapse rates have created a thermodynamically
favorable environment for strong to severe convection with MLCAPE
values exceeding 4000 J/kg across portions of northeastern NE and
west central IA. However, due to the dryness of the mid levels,
entrainment of dry air poses a serious risk to any updrafts that
are able to initiate in this environment. Nonetheless,
thunderstorms that are able to persist and mature through the
evening hours will pose a threat for large hail up to the size of
golf balls, and damaging winds up to 70 mph. If storms initiate,
upscale growth into clusters and bowing segments appears likely,
with a continued risk for damaging winds as any storms that
persist into the night move to the east/southeast. Storms are
possible anywhere along or south of the warm and stationary
fronts.

A second conditional round of strong to severe thunderstorms
appears possible after midnight tonight. This will be associated
with a subtle shortwave that will eject into the northern/central
Plains and a surface cold front that will move into the region
from the west/northwest. While there is still great uncertainty
in the coverage, location and timing of this possible round of
storms, recent CAMs are relatively in agreement that the potential
exists for a cluster of storms/MCS to move into east
central/southeastern Nebraska after midnight tonight. If these
storms materialize, there will be the risk for damaging winds up
to 60 mph.

... Tomorrow and Tomorrow Night...

Temperatures are expected to be much more seasonal behind the cold
front with highs in the mid to upper 80s. Another weak
disturbance is expected to move into the northern Plains tomorrow
afternoon and provide the dynamic forcing for another round of
showers and thunderstorms. These storms are expected to move into
the CWA from the northwest and primarily impact portions of
northeastern Nebraska with the potential for strong gusty winds.

... Sunday through Thursday...

Average temperatures are expected to persist across the region
for the rest of the forecast period with the exception of
Wednesday afternoon. Current medium range guidance suggests
afternoon highs across southeastern Nebraska may climb into the
upper 90s with max heat indices approaching 105. At this time,
the highest heat risk should be south of I-80. There will also be
low chances for showers and thunderstorms across the region
nightly through the rest of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri Jul 28 2023

VFR conditions are expected to prevail at all TAF sites through
the forecast period.

There is the potential for scattered strong to severe
thunderstorms (30-40%) for all TAF sites this evening into the
overnight. The time of greatest threat is expected to be
2100-0300 UTC. These storms could bring strong winds, large hail
and frequent lightning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ015-
     032>034-042>045-050>053-065>068-078-088>093.

     Heat Advisory until 9 PM CDT this evening for NEZ011-012-016>018-
     030-031.

IA...Excessive Heat Warning until 9 PM CDT this evening for IAZ043-
     055-056-069-079-080-090-091.

&&

DISCUSSION...Barjenbruch/Darrah
AVIATION...Barjenbruch/Darrah
Hazardous weather outlook, Jul 28, 2:58 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
358 PM CDT Fri Jul 28 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
358 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Heat index values of 100 to 120 are forecast across the region
this evening.

Isolated strong to severe thunderstorms are possible across
portions of eastern NE and western IA after 4 pm. Primary hazards
will be winds up to 70 mph and hail up to 2 inches (especially for
storms between 4 pm and 10 pm). Upscale growth into clusters is
expected with any storms that develop as they move to the
southeast.

A second, more conditional risk of strong to severe thunderstorms
exists along and south of I-80 during the overnight hours. If
storms develop, it should be along a boundary extending from
Omaha to Fairbury. These storms are expected to move to the
southeast. Primary hazards are winds up to 70 mph and hail up to
quarter size.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

There will be a nightly chance of thunderstorms, some of which
could be strong, through the end of the forecast period.

Heat index values again increase to 100 to 105 along and south of
Interstate 80 Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

53 hail. Local standard time, as filed.

Hail, Dodge

When
July 28, 3:39 PM CST
Where
Dodge County, 2.08 mi NE of Nickerson
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -96.450

Public reported 1-inch hail via mPING.

Hail, Washington

When
July 28, 3:45 PM CST
Where
Washington County, 1.03 mi E of Fontanelle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.530, -96.410

Report of dime to quarter sized hail.

Hail, Dodge

When
July 28, 3:55 PM CST
Where
Dodge County, 0.52 mi E of Nickerson
Measured
2 in hail
Reported by
Public
Coordinates
41.530, -96.470

Public reported 2-inch hail.

Hail, Dodge

When
July 28, 4:09 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.440, -96.490

Emergency manager reported golf ball sized hail at Christensen Field.

Hail, Dodge

When
July 28, 4:11 PM CST
Where
Dodge County, 0.52 mi E of Fremont Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
41.450, -96.520

Public reported 1.25-inch hail via mPING.

Hail, Dodge

When
July 28, 4:15 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.440, -96.490

Report of golf ball size hail.

Hail, Dodge

When
July 28, 4:17 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.440, -96.490

Emergency manager reported 1-inch to golf ball size hail.

Hail, Dodge

When
July 28, 4:17 PM CST
Where
Dodge County, 3.11 mi E of Fremont
Measured
2.75 in hail
Reported by
Public
Coordinates
41.450, -96.440

Public reported 2.75-inch hail.

Hail, Dodge

When
July 28, 4:19 PM CST
Where
Dodge County, 1.73 mi SE of Fremont
Measured
2.75 in hail
Reported by
Public
Coordinates
41.430, -96.480

Public reported 2.5- to 3-inch hail.

Hail, Dodge

When
July 28, 4:20 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.5 in hail
Reported by
Public
Coordinates
41.440, -96.490

Public reported 1.5-inch hail near Fremont Park.

Hail, Dodge

When
July 28, 4:22 PM CST
Where
Dodge County, 2.08 mi SE of Fremont
Measured
4.5 in hail
Reported by
Social Media
Coordinates
41.430, -96.470

Public reported 4.5-inch hail via social media.

Hail, Dodge

When
July 28, 4:23 PM CST
Where
Dodge County, 2.68 mi ESE of Fremont
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.440, -96.450

Trained spotter reported 3-inch hail with a picture and ruler.

Hail, Dodge

When
July 28, 4:24 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
2.5 in hail
Reported by
Public
Coordinates
41.440, -96.490

Public reported 2- to 2.5-inch hail.

Hail, Dodge

When
July 28, 4:25 PM CST
Where
Dodge County, 0.69 mi S of Fremont
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -96.500

Public reported 1.25-inch hail via mPING.

Hail, Douglas

When
July 28, 4:29 PM CST
Where
Douglas County, 3.88 mi WNW of Elk City
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.390, -96.350

Storm chaser reported 2-inch hail.

Hail, Washington

When
July 28, 4:33 PM CST
Where
Washington County, 4.15 mi W of Washington
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -96.300

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 4:37 PM CST
Where
Douglas County, 2.93 mi NW of Valley
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.350, -96.390

Public reported ping pong size hail via social media.

Hail, Douglas

When
July 28, 4:45 PM CST
Where
Douglas County, 0.86 mi NE of Elk City
Measured
1.5 in hail
Reported by
Public
Coordinates
41.380, -96.270

Public reported 1.5-inch hail via mPING.

Hail, Douglas

When
July 28, 4:50 PM CST
Where
Douglas County, 2.07 mi N of Elkhorn
Measured
1.75 in hail
Reported by
Public
Coordinates
41.310, -96.230

Public reported 1.75-inch hail.

Hail, Douglas

When
July 28, 4:53 PM CST
Where
Douglas County, 2.14 mi NNW of Elkhorn
Measured
2.5 in hail
Reported by
Public
Coordinates
41.310, -96.240

Public reported 2.5-inch hail.

Hail, Douglas

When
July 28, 4:53 PM CST
Where
Douglas County, 2.95 mi NNW of Elkhorn
Measured
2.5 in hail
Reported by
Public
Coordinates
41.320, -96.250

Public reported 2- to 2.5-inch hail.

Hail, Douglas

When
July 28, 4:55 PM CST
Where
Douglas County, 0.86 mi NW of Elkhorn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.290, -96.240

NWS Employee reported 1-inch hail.

Hail, Douglas

When
July 28, 4:55 PM CST
Where
Douglas County, 0.69 mi N of Elkhorn
Measured
2 in hail
Reported by
Social Media
Coordinates
41.290, -96.230

Public reported hail a bit larger than 2-inches via social media.

Hail, Douglas

When
July 28, 4:55 PM CST
Where
Douglas County, 3.32 mi NE of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -96.180

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 4:55 PM CST
Where
Douglas County, 2.76 mi S of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -96.170

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 4:55 PM CST
Where
Douglas County, 2.07 mi N of Elkhorn
Measured
2.75 in hail
Reported by
Public
Coordinates
41.310, -96.230

Public reported 2.75-inch hail with a picture and ruler.

Hail, Douglas

When
July 28, 4:56 PM CST
Where
Douglas County, 2.59 mi NE of Elkhorn
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -96.200

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 4:57 PM CST
Where
Douglas County, 2.08 mi E of Elkhorn
Measured
2 in hail
Reported by
Social Media
Coordinates
41.280, -96.190

Public reported 2-inch hail via social media.

Hail, Douglas

When
July 28, 4:59 PM CST
Where
Douglas County, 2.76 mi S of Bennington
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.330, -96.170

NWS Employee reported 1- to 1.25-inch hail.

Hail, Douglas

When
July 28, 4:59 PM CST
Where
Douglas County, 1.7 mi ENE of Elkhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
41.290, -96.200

Public reported 1.25-inch hail via mPING.

Hail, Douglas

When
July 28, 4:59 PM CST
Where
Douglas County, 2.95 mi NNW of Boys Town
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -96.150

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 5:00 PM CST
Where
Douglas County, 2.69 mi ENE of Elkhorn
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.290, -96.180

Public reported 1.5-inch hail via social media.

Hail, Douglas

When
July 28, 5:02 PM CST
Where
Douglas County, 1.7 mi ENE of Elkhorn
Measured
1.75 in hail
Reported by
Public
Coordinates
41.290, -96.200

Public reported 1.75-inch hail via mPING.

Hail, Douglas

When
July 28, 5:05 PM CST
Where
Douglas County, 2.6 mi E of Elkhorn
Measured
2.5 in hail
Reported by
Public
Coordinates
41.280, -96.180

Public reported 2.5-inch hail.

Hail, Douglas

When
July 28, 5:08 PM CST
Where
Douglas County, 2.69 mi ENE of Elkhorn
Measured
2 in hail
Reported by
Public
Coordinates
41.290, -96.180

Public reported 1.5- to 2-inch hail.

Hail, Douglas

When
July 28, 5:09 PM CST
Where
Douglas County, 2.07 mi N of Boys Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.130

Trained spotter reported 1-inch hail.

Hail, Douglas

When
July 28, 5:10 PM CST
Where
Douglas County, 1.25 mi WNW of Boys Town
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.280, -96.150

NWS Employee reported 1.5-inch hail.

Hail, Douglas

When
July 28, 5:10 PM CST
Where
Douglas County, 1.04 mi W of Boys Town
Measured
1.5 in hail
Reported by
Public
Coordinates
41.270, -96.150

Public reported 1.5-inch hail via mPING.

Hail, Douglas

When
July 28, 5:11 PM CST
Where
Douglas County, 0.69 mi S of Boys Town
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.130

Trained spotter reported 1.5-inch hail.

Hail, Douglas

When
July 28, 5:11 PM CST
Where
Douglas County, 2.14 mi NNW of Elkhorn
Measured
1.75 in hail
Reported by
Public
Coordinates
41.310, -96.240

Public reported 1.75-inch hail via mPING.

Hail, Douglas

When
July 28, 5:12 PM CST
Where
Douglas County, 2.5 mi WNW of Millard
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -96.160

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 5:13 PM CST
Where
Douglas County, 1.38 mi N of Millard
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -96.120

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 5:17 PM CST
Where
Douglas County, 2.6 mi E of Elkhorn
Measured
1.75 in hail
Reported by
Public
Coordinates
41.280, -96.180

Public reported 1.75-inch hail via mPING.

Hail, Douglas

When
July 28, 5:18 PM CST
Where
Douglas County, 2.6 mi E of Elkhorn
Measured
2.25 in hail
Reported by
Public
Coordinates
41.280, -96.180

Public reported 2.25-inch hail via mPING.

Hail, Douglas

When
July 28, 5:20 PM CST
Where
Douglas County, 1.04 mi W of Boys Town
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -96.150

Public reported 1-inch hail via mPING.

Hail, Douglas

When
July 28, 5:23 PM CST
Where
Douglas County, 2.08 mi E of Omaha Millard Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -96.080

Public reported 1-inch hail via mPING.

Hail, Lancaster

When
July 28, 6:03 PM CST
Where
Lancaster County, 1.57 mi E of West Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -96.690

Public reported 1-inch hail.

Hail, Lancaster

When
July 28, 6:07 PM CST
Where
Lancaster County, 0.87 mi SE of West Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.710

Public reported 1-inch hail.

Hail, Lancaster

When
July 28, 6:09 PM CST
Where
Lancaster County, 2.14 mi NNE of Rokeby
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.750, -96.720

Emergency manager reported golf ball sized hail.

Hail, Lancaster

When
July 28, 6:10 PM CST
Where
Lancaster County, 2.51 mi ENE of Cobb
Measured
1.5 in hail
Reported by
Public
Coordinates
40.770, -96.760

Public reported 1.5-inch hail.

Hail, Lancaster

When
July 28, 6:16 PM CST
Where
Lancaster County, 2.76 mi S of Lancaster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -96.670

Trained spotter reported golf ball size hail.

Hail, Lancaster

When
July 28, 6:17 PM CST
Where
Lancaster County, 2.6 mi SW of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -96.700

Public reported 1-inch hail via mPING.

Hail, Lancaster

When
July 28, 6:23 PM CST
Where
Lancaster County, 1.38 mi N of Jamaica
Measured
1.25 in hail
Reported by
Public
Coordinates
40.720, -96.680

Public reported 1.25-inch hail via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115661, 1115662, 1115663, 1115664, 1115665, 1115666, 1115667, 1115668, 1115669, 1115670, 1115671, 1115672, 1115673, 1115674, 1115675, 1115676, 1115677, 1115678, 1115679, 1115680, 1115681, 1115682, 1115683, 1115688, 1115689, 1115690, 1115691, 1115692, 1115693, 1115694, 1115695, 1115696, 1115697, 1115698, 1115699, 1115700, 1115701, 1115702, 1115703, 1115704, and more.